Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 146, NWS Topeka, KS

July 9, 2004Lyon County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2004, 4:45 AM CDT for Lyon County, Morris County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 4:45 AM CDT (09:45 UTC)
Expired
Jul 9, 2004, 5:45 AM CDT
In force
60 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Lyon County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 12:45 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 090945
SVRTOP
KSC111-127-091045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
445 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LYON COUNTY IN EAST CENTRAL KANSAS
  MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 545 AM CDT

* AT 442 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF
  COUNCIL GROVE...OR ABOUT 25 MILES NORTHWEST OF EMPORIA...MOVING
  EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUNLAP
  BUSHONG
  ALLEN
  ADMIRE

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3853 9692 3852 9597 3872 9596 3872 9638
      3879 9641 3883 9688

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:25 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 9, 3:25 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 AM CDT FRI JUL 9 2004

.DISCUSSION...

OBSERVED PRECIPITABLE WATER VALUES AROUND 1.5 AT 00Z ACROSS THE
FORECAST AREA WILL DIMINISH FROM THE WEST BY EVENING...BEFORE
MOISTURE EXPANDS AGAIN TONIGHT.

MCS DEVELOPED OVER SOUTHWEST NEBRASKA ALONG H850 WARM FRONT AT
THETA-E AXIS INTERSECTION.  THE BOWED LINE PRODUCED WIND DAMAGE AS
IS MOVED ACROSS SOUTHCENTRAL NEBRASKA AND NORTHCENTRAL KANSAS IN THE
EARLY MORNING HOURS.

THIS LINE OF STORMS IS EXPECTED TO CONTINUE MOVING TO THE SOUTHEAST
ACROSS THE FORECAST AREA THIS MORNING.  EVEN THOUGH IT IS MOVING
EAST OF THE BEST THETA-E AXIS...IT WILL STILL BE IN HIGH SURFACE
DEWPOINT AIR.

SOUTHERLY SURFACE WINDS SHOULD PUSH EXISTING FRONTS/BOUNDARIES TO
THE NORTH THIS AFTERNOON AND EVENING...WITH HIGHS APPROACHING 90
ACROSS THE NORTHCENTRAL COUNTIES.  ANY MCS DEVELOPMENT TONIGHT
SHOULD BE FARTHER TO THE NORTH...WHERE BETTER H850/700 WARM AIR
ADVECTION WILL BE CENTERED FROM WESTERN NEBRASKA INTO SOUTH DAKOTA.

EXPECT THE FORECAST AREA TO REMAIN BETWEEN PRECIPITATION AREAS OVER
THE NEXT 36 HOURS WITH ACTIVITY FROM MCS DEVELOPMENT TO THE NORTH
AND STORMS NEAR AN INVERTED TROF AXIS FROM TEXAS INTO THE OZARKS TO
THE SOUTH.

HOT TEMPERATURES ARE EXPECTED ACROSS THE NORTHCENTRAL COUNTIES OVER
THE WEEKEND WITH MID AND UPPER 90S COMMON...WITH READINGS ABOUT 3-5
DEGREES COOLER ACROSS THE NORTHEAST AND EASTCENTRAL COUNTIES.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 9, 4:30 AM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
430 AM CDT FRI JUL 9 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-092200-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
430 AM CDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND WIDESPREAD RAIN WILL BE DIMINISHING FROM THE WEST
DURING THE DAY.  THE FLASH FLOODING THREAT WILL ALSO END THIS
MORNING AS THE RAINS TAPER OFF...HOWEVER CREEK AND RIVER FLOODING
MAY BE A PROBLEM AS RUNOFF CAUSE STAGES TO RISE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL EXIST FROM WEDNESDAY
AFTERNOON THROUGH THURSDAY MORNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE
INCH TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 9, 2:47 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
247 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND GST     MORGANVILLE             39.47N 97.20W
07/09/2004  60 MPH           CLAY               KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 9, 3:19 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     3 N BENNINGTON          39.07N 97.59W
07/09/2004                   OTTAWA             KS   LAW ENFORCEMENT

            MOBILE HOME MOVED OFF FOUNDATION--NO INJURIES

&&

SMB
Local storm report, Jul 9, 3:29 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
329 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0323 AM     TSTM WND GST     WATERVILLE              39.69N 96.75W
07/09/2004  60 MPH           MARSHALL           KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 9, 3:42 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
342 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0328 AM     HAIL             11 E MANCHESTER         39.09N 97.12W
07/09/2004  0.75 INCH        DICKINSON          KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 9, 4:15 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 AM     FLASH FLOOD      5 N BENNINGTON          39.10N 97.59W
07/09/2004                   OTTAWA             KS   LAW ENFORCEMENT

            WATER OVER HWY 93

&&

SMB
Local storm report, Jul 9, 4:34 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
434 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0432 AM     TSTM WND GST     WHITE CITY              38.80N 96.74W
07/09/2004  60 MPH           MORRIS             KS   TRAINED SPOTTER

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:09 AM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington66 min
Jul 9, 2:14 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington61 min
Jul 9, 2:51 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Marshall, Ottawa, Riley54 min
Jul 9, 3:04 AM CDTFlash Flood WarningTOPClay, Cloud, Ottawa, Republic, Washington116 min
Jul 9, 3:17 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Pottawatomie, Riley58 min
Jul 9, 3:50 AM CDTSevere Thunderstorm WarningTOPMorris, Shawnee, Wabaunsee55 min
Jul 9, 3:55 AM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Ottawa, Pottawatomie, Riley110 min
Jul 9, 4:50 AM CDTFlash Flood WarningTOPGeary, Jackson, Morris, Shawnee, Wabaunsee115 min
Jul 9, 4:57 AM CDTFlash Flood WarningTOPClay, Cloud, Ottawa, Republic, Washington2 hr
Jul 9, 5:14 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage61 min
Jul 9, 6:28 AM CDTFlash Flood WarningTOPCoffey, Lyon, Osage2 hr
Jul 9, 8:30 AM CDTFlash Flood WarningTOPCoffey, Lyon, Osage2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.